The US Food and Drug Administration has warned doctors against prescribing certain antidepressant drugs alongside migraine treatments because this can result in a life-threatening side effect known as serotonin syndrome.
The FDA said drugs in the triptan class of migraine treatment, which include GlaxoSmithKline’s Imitrex (sumatriptan) and AstraZeneca’s Zomig (zolmitriptan), must not be used in patients already being treated for depression with serotonin-modulating antidepressants.
This can result in symptoms such as restlessness, hallucinations, loss of coordination, fast heart beat, rapid changes in blood pressure, increased body temperature, overactive reflexes, nausea, vomiting, and diarrhea, said the agency. It has identified 27 cases of serotonin syndrome, with 13 hospitalisations as a result and two deaths.
Labelling for the selective serotonin reuptake inhibitor (SSRI), such as Pfizer’s Zoloft (sertraline) and GlaxoSmithKline’s Paxil (paroxetine), and serotonin/noradrenaline reuptake inhibitors (SNRI) such as Wyeth’s Effexor (venlafaxine), as well as the triptans, has been updated to warn of the risks of concomitant use.
“Healthcare professionals prescribing a triptan, SSRI or SNRI should keep in mind that triptans are often used intermittently and either the triptan, SSRI or SNRI may be prescribed by a different physician,” said the FDA in a statement. They should also discuss the possibility of serotonin syndrome with patients if a triptan and an SSRI or SNRI have to be used together; and follow patients closely during treatment if this occurs.